I know I'm moaning.........

Discussion in 'I have a partner with dementia' started by keegan2, Dec 19, 2015.

  1. keegan2

    keegan2 Registered User

    Jan 11, 2015
    190
    This medication increase and decrease is taking its toll now. This morning other half refused medication, won't go near me. Was standing in the hallway if I went near him was cursing me 'I am evil' and other words I cannot print. So I left him alone . My little boy tried coax him, still no luck. 2 1/2 hours later managed to get through to him and straight away I gave him a lorazepam tablet. Since then he has been calm, had breakfast, bath and shave and a trip to shops. How can I stop decrease the tablet they want me to when that is the only one allowing me to be sane. If it was just me and him I probably could leave him to carrying on like he is but with my young son in the house I just can't. Will weaning him off the lorazepam later once the antidepressants (mirtizapine) settle in his system be worse than what I am being made to go through right now. Will ring doctor on monday until then hubby will be getting lorazapam 3 times a day. Feel like a drug dealer dishing out the stuff for my own piece of mind......Am I wrong?
     
  2. Shedrech

    Shedrech Volunteer Moderator

    Dec 15, 2012
    7,935
    Yorkshire
    NO! In my opinion, you are not wrong.
    If the meds keep him calm and not distressed, that's better for him.
    It's better for you, as you can cope with him
    It's better for your son who has a chance to have a mum and dad who are not so stressed or distressed, especially at this time of year.
    Maybe the meds need to be altered at some time, but right now your family deserve and need as happy a Christmas as is possible.
    So do what you need to do for now.
    Best wishes
     
  3. Cat27

    Cat27 Volunteer Moderator

    Feb 27, 2015
    10,169
    Merseyside
    I agree with Shedrech.
    Do what you need to so you & your boy are safe. Ring the GP first thing Monday.
    If things detiriorate ring 999 or the crisis team.
    Please keep posting here.
     
  4. keegan2

    keegan2 Registered User

    Jan 11, 2015
    190
    Nearly rang emergency number but was so scared as they may have taken him and it would have distressed him more and made the situation worse. I agree with you both but at the same time I feel because I don't know what damage the medication may be doing as well I feel guilty. However for the first time this morning I was a little scared so I am going to give the medication. I am the first one to have an anadin if I feel a headache is coming before it kicks in, so why am I finding going against the doctors request so difficult.
     
  5. Cat27

    Cat27 Volunteer Moderator

    Feb 27, 2015
    10,169
    Merseyside
    The are lots of examples on here of people being sectioned & it's very often for the best.
    They get properly observed & correct medication.
    I know it's scary but you need to protect yourself & your wonderful little boy.
     
  6. CollegeGirl

    CollegeGirl Registered User

    Jan 19, 2011
    9,535
    North East England
    We are in a similar position re lorazepam. Mam's doctors/other professionals are always trying to reduce the dose (now down to two half tablets a day I think) and yet it's the only thing that helps to make her behaviour manageable.

    Without it she is more agitated and totally unco-operative.

    It's not the doctors who are living with her, after all, and I find it very frustrating on behalf of my dad. Neither of us want her to be so drugged up that she is comatose, but there surely is a compromise between the two extremes.

    I hope you can find this compromise, keegan. I feel for you.
     
  7. pussygalore

    pussygalore Registered User

    Oct 25, 2015
    17
    Hi Keegan2

    I too am feeling like a drug dealer. My partner has just been prescribed Trazodone 50mg originally to take 4 a day for anxiety but he was like a zombie so I cut down the medication to 2 a day. I am still not happy as although he is anxious is is very docile and the tablets are making him worse. I too was given the crisis number in case I needed it for the Christmas period and this really scares me. When do you know when to call the crisis number, how bad do things have to get. He is taking Memantine for the dementia and they are now talking about a patch but I have no experience of these. I wish you well and hope that your Christmas goes as smoothly as possible.
     
  8. Shedrech

    Shedrech Volunteer Moderator

    Dec 15, 2012
    7,935
    Yorkshire
    I completely agree that we don't want our parents or OHs doped up - but that's not what any of us are doing.
    It's terrible to see my dad when he is in one of his frenzies - he will not be calmed and it is horrendous for him and everyone around him - the staff at his care home are brilliant with him and mostly see the signs and give a dose of the prn meds so he does not get so hyper - when he does, it's a waiting game until he calms enough to accept meds and that takes hours
    it's just not 'fair' on him or staff or other residents - and after all the meds are there to help him - he risks badly hurting himself or someone else - so all weighed up I'd rather he took meds
    personally, I think we're right to be concerned about drugs - but that concern has to be put in perspective - and we only give meds that are prescribed and therefore deemed necessary and helpful

    Keegan2 and pussygalore - I'd say that the moment you wish you had already called the emergency numbers is when to do it - rather a call out that turns out to have been a little too soon than one which is left too late, please!
    I'd like to say call the moment you feel unsafe or scared - but we rarely do - so at least, please, put some measures in place so that you have a safe, lockable room in your home with immediate access to a phone and ideally an exit to outside - hopefully you won't need it. If I am misreading your situations, apologies - I don't want to sound all doom and gloom.

    Best wishes to you both
     
  9. marionq

    marionq Registered User

    Apr 24, 2013
    5,793
    Female
    Scotland

    Keegan and all carers - you must judge what is working and what is not. On the discharge sheet John got on Friday the doctor recommended reducing his Trazadone which is all he takes. Of course he was drowsy in the hospital - he had a chest infection! I will resist strongly anything other than a modest reduction as I will not return to dangerous levels of wandering.

    Keegan you know your husband is in a bad way and will get worse - if it takes Lorazepam to keep you all safe then so be it. You didn't cause this illness but you and your child have to survive it along with your sick husband. Fight your corner for whatever it takes.

    Very good wishes for peace of mind.
     
  10. keegan2

    keegan2 Registered User

    Jan 11, 2015
    190
    No need to apologise you are reading the situation correct. I thank you all for your responses its just so good to get some feed back. I will take everything suggested on board. Since taking medication other half has been a delight, he is smiling and trying to involve himself with things going on it was worth holding off the call and increasing the dose back to original level. What tomorrow brings I don't know but I know I won't be decreasing the medicine until other half in my opinion is ready (hope I am strong enough to tell the doctor that. Sometimes they make you feel like an idiot............
     
  11. CollegeGirl

    CollegeGirl Registered User

    Jan 19, 2011
    9,535
    North East England
    Well you're not. You are at the coal face after all, not them. Sending wishes for a peaceful evening for you both x
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.